Thrombocytopenia(redirected from Heparin-induced thrombocytopenia)
Also found in: Dictionary, Thesaurus, Medical, Acronyms, Wikipedia.
a decrease in the number of platelets to fewer than 200,000 per mm3 in the peripheral blood. It may result from the redistribution of platelets in the bloodstream or from hemorrhage. Other causes are the intensified loss of platelets associated with thrombocytopenic purpura, splenomegaly, disseminated intravascular thrombosis, and the use of certain drugs. Thrombocytopenia may also result from disturbance of platelet formation in the bone marrow in leukemia or aplastic anemia, and from ionizing radiation. Blood clotting is impaired in thrombocytopenia, resulting in a tendency of the mucous membranes to bleed, as well as in hemorrhaging and the appearance of petechiae in the internal organs. Bleeding usually becomes continuous when the platelet count falls below 20,000–30,000 per mm3 of blood. Therapy involves treatment of the underlying disease, administration of hemostatics, and transfusion of platelets.